Ohio, 2002

Flash Flooding and Hail in Ohio, April 19, 2002

April 19, 2002 · NWS PBZ · 12 events in 6 counties and zones

8 hail, 3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 19, 3:34 PM EST, 36 minutes earlier.

Area forecast discussion, Apr 19, 3:34 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT FRI APR 19 2002

QUICK UPDATE TO PUT IN WATCH FOR OH AND WV COUNTIES.
FCSTID = 22

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ001>004...WVZ012.

RRR

In the hours before

Local storm report, Apr 19, 3:00 PM EST, 1 hour 10 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT FRI APR 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    FRANKLIN                  PA   0.75 INCH HAIL
04/19/02   VENANGO

0320 PM    CARLTON                   PA   0.75 INCH HAIL
04/19/02   MERCER
Special weather statement, Apr 19, 3:27 PM EST, 43 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL
AND STRONG WINDS ARE POSSIBLE IN THE WATCH AREA. IF SEVERE
THUNDERSTORMS BECOME CERTAIN...WARNINGS WILL BE ISSUED.

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tuscarawas

When
April 19, 4:10 PM EST
Where
Tuscarawas County, New Philadelphia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -81.450

Hail, Harrison

When
April 19, 4:45 PM EST
Where
Harrison County, Bowerston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -81.183

Hail, Carroll

When
April 19, 4:50 PM EST
Where
Carroll County, Dellroy
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -81.200

Hail, Tuscarawas

When
April 19, 5:00 PM EST
Where
Tuscarawas County, Strasburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -81.517

Hail, Carroll

When
April 19, 5:28 PM EST
Where
Carroll County, Sherrodsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -81.233

Hail, Jefferson

When
April 19, 5:30 PM EST
Where
Jefferson County, 2 mi NW of Wolf Run
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -80.933

Hail, Jefferson

When
April 19, 5:50 PM EST
Where
Jefferson County, Bergholz
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -80.883

Flash Flood, Jefferson

When
April 19, 5:50 PM EST to 8:30 PM EST
Where
Jefferson County, Bergholz
Reported by
TRAINED SPOTTER
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Heavy thunderstorm rains produced minor road flooding in the Bergholz area.

Flash Flood, Carroll

When
April 19, 6:00 PM EST to 8:30 PM EST
Where
Carroll County, 6 mi S of Carrollton
Reported by
LAW ENFORCEMENT
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Heavy thunderstorm rains produced minor road flooding just south of Petersburgh on SR 332.

Hail, Harrison

When
April 19, 6:10 PM EST
Where
Harrison County, 2 mi E of Georgetown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -80.883

Thunderstorm Wind, Belmont

When
April 19, 7:04 PM EST to 7:15 PM EST
Where
Belmont County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -81.033

Thunderstorm winds downed numerous trees across the county.

Flash Flood, Coshocton

When
April 19, 9:40 PM EST to 10:30 PM EST
Where
Coshocton County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Heavy thunderstorm rains produced minor road flooding at several locations across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287716, 5287718, 5287717, 5287802, 5287803, 5287801, 5287805, 5287806, 5287804, 5287807, 5287808, 5287809.